MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL 10H L230MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL 10H L230MM; PLATE, FIXATION, BONE
Model Number 71820010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during surgery, a 4.5mm l-d fem lk pl 10h l 230mm broke, it is unknown when the event happened (internal or external) or if there was any delay or injury.It is unknown if there was a s&n backup device available.
 
Event or Problem Description
It was reported that, after a trauma surgery performed on (b)(6) 2021, the patient experienced pain.X rays confirmed that the 4.5mm l-d fem lk pl 10h l 230mm broke and the patient underwent revision surgery on (b)(6) 2022.Current health status of the patient is stable.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the broken device was confirmed.The clinical/medical investigation concluded that, the plate was fractured distally between the 2nd and 3rd hole.As well as an unstable fracture which would increase the stress on the plate over the four months post op.However, without comparison x-rays we are unable to determine if the fracture was adequately repaired in the primary surgery.Also its unknown the weight bearing status and activity level of the patient.The pain reported by the patient was likely the results of fatigue failure at four months likely due to this unstable fracture, however, this has not been confirmed.The impact to the patient was the pain and revision.Since the patient has been reported as stable, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed that loosening, bending, cracking or fracture of implant components have been identified in the possible adverse effects section.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported event could be corroborated, since the device broke, therefore could not function properly anymore.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.5MM L-D FEM LK PL 10H L230MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14506036
Report Number1020279-2022-02594
Device Sequence Number5897790
Product Code HRS
UDI-Device Identifier03596010527431
UDI-Public03596010527431
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71820010
Device Catalogue Number71820010
Device Lot Number21CM23774
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2022
Supplement Date Received by Manufacturer06/03/2022
07/01/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date06/10/2022
07/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
73826032 / PERI-LOC 4.5MM T25 CRTX SCREW 32MM S-T; 73826034 / PERI-LOC 4.5MM T25 CRTX SCREW 34MM S-T; 73827032 / PERI-LOC 4.5MM T25 LOCK SCREW 32MM S-T; 73827034 / PERI-LOC 4.5MM T25 LOCK SCREW 34MM S-T; 73827074 / PERI-LOC 4.5MM T25 LOCK SCREW 74MM S-T; 73827078 / PERI-LOC 4.5MM T25 LOCK SCREW 78MM S-T; 73827080 / PERI-LOC 4.5MM T25 LOCK SCREW 80MM S-T
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight70 KG